Illinois, 2020

Dense Fog in Illinois, March 12, 2020

March 12, 2020 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and north of a warm front draped east to west across the region.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less. The dense fog occurred along and north of a warm front draped east to west across the region. With the front remaining nearly stationary for much of the morning, the fog was slow to dissipate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 11:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 11, 11:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1211 AM CDT Thu Mar 12 2020

.UPDATE...
Issued at 1211 AM CDT Thu Mar 12 2020

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 333 PM CDT Wed Mar 11 2020

Dry conditions are expected tonight, but increasing moisture
ahead of our next weather system will result in increasing clouds
by late this evening and overnight.

Models show a cold front extending from Wisconsin to central
Missouri to central Oklahoma by 18z Thursday. Models bring the
front through the middle Mississippi and lower Ohio valleys during
the late afternoon and evening hours. Showers and thunderstorms
are expected along and ahead of the front Thursday and Thursday
night. Showers and some thunderstorms will be widespread across
the PAH forecast area by Thursday afternoon into Thursday evening.
Cloud cover Thursday will limit surface heating, but strong warm
air advection and favorable wind fields aloft will give our area
the potential for severe storms during the afternoon and evening
hours. By 06z, the front will be east of our region, so just showers
will linger in mainly west in west Kentucky and southwest Indiana
overnight.

Rainfall amounts for this event will generally be in the half
inch to one inch range, with isolated higher amounts.

Dry conditions will briefly return on Friday as weak high pressure
moves over the region. By Friday night, models show a mid/upper
level trof over the Central Plains pushing eastward. This will
bring chances of showers to areas along and west of the
Mississippi River by Friday evening, quickly spreading across the
rest of the PAH forecast area overnight.

Temperatures will be well above seasonal normals tonight through
Thursday night. Behind the front Friday and Friday night, readings
will drop to within a few degrees of seasonal values.

.LONG TERM...(Saturday through Wednesday)
Issued at 333 PM CDT Wed Mar 11 2020

An active pattern will continue into midweek next week. On Sat, warm
advection rains are forecast to the northeast of a surface wave
which will move into the Deep South by the latter half of the
weekend as the flow aloft becomes more zonal. Isolated tstms are
possible closer to the AR/TN line mainly in the evening. The change
in the mid level flow should allow a temporary cessation to the
rainfall for Sun under general high surface pressure.

However, as more shortwave energy impinges on the northern and
southern streams, widespread rain is forecast to return on Mon. The
presence of a surface frontal boundary which should eventually move
into our region will keep rather high PoPs in the forecast for the
rest of the 7-day package. There will be some dry periods next week,
but at this time frame, timing of such dry wet periods is uncertain.
Tstms will continue to possible near the AR/TN line next week.

&&

.AVIATION...
Issued at 1211 AM CDT Thu Mar 12 2020

An area of low pressure developing over the Plains will lift a
warm front into the region Thursday, followed by the passage of a
cold front Thursday evening. Showers and isolated thunderstorms
will accompany the warm front, while showers and thunderstorms,
some possibly severe, are expected with the cold front from the
afternoon into the early evening. MVFR and some IFR conditions
are forecast to develop Thursday morning and persist throughout
the day. The main change from the previous forecast was to add
more fog overnight and early Thursday morning, especially at our
western TAF sites of KCGI and KMVN. This should be MVFR fog on
average, but patchy IFR/LIFR dense fog is possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RST
LONG TERM...DB
AVIATION...RJP
Hazardous weather outlook, Mar 11, 9:04 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1004 PM CDT Wed Mar 11 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130315-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1004 PM CDT Wed Mar 11 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Locally dense fog is possible Thursday morning across southeast
Missouri, southwest Illinois, and far western Kentucky. Refer to
the Special Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday and Thursday night.
Severe thunderstorms are possible in the afternoon and evening.

Isolated thunderstorms are possible on Saturday night and early next
week, primarily in southern parts of southeastern Missouri and
western Kentucky. The main concern is heavy rainfall during these
events.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

In the hours before

Special weather statement, Mar 11, 9:02 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1002 PM CDT Wed Mar 11 2020

ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-008-009-MOZ076-
086-087-100-107>112-114-120930-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Marshall-Calloway-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Benton, Murray,
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont,
Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
1002 PM CDT Wed Mar 11 2020

...PATCHY DENSE FOG THURSDAY MORNING...

Patchy dense fog will develop across southeast Missouri, far
western Kentucky, and southwest Illinois during the predawn hours
early Thursday morning and linger through the morning commute.
Visibility may be reduced to a half mile or less at times.. If
traveling, be prepared for rapid changes in visibility. Give
yourself extra time to reach your destination and leave plenty of
space between your vehicle and others.

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
March 12, 1:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876526, 876527, 876528, 876529, 876530, 876531, 876532, 876533, 876534, 876535, 876536, 876537, 876538, 876539, 876540, 876541, 876542, 876543, 876544.